Illinois, 2008Tornado and Flash Flooding in Illinois, June 3, 2008
June 3, 2008 · NWS LSX · 10 events in 6 counties and zones
triggering several rounds of thunderstorms during the evening hours of June 2nd into the morning hours of June 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward across the forecast area...triggering several rounds of thunderstorms during the evening hours of June 2nd into the morning hours of June 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 3:53 AM CST, 1 hour earlier.
Area forecast discussion, Jun 3, 3:53 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
453 AM CDT TUE JUN 3 2008
.DISCUSSION...
/452 AM CDT TUE JUN 3 2008/
WILL KEEP IT SHORT THIS MORNING AS SEVERE ACTIVITY IS PERSISTING
ACROSS NORTHEAST MO...WEST CENTRAL IL...MAINLY ALONG AND NORTH OF
WARM FRONT EARLY THIS MORNING. IN ADDITION...MCS COMPLEX THAT HAD
DEVELOPED OVER ERN KS...CONTINUES TO SLIDE EAST INTO CENTRAL MO.
THIS WILL BE THE FORECAST ISSUES IN THE VERY SHORT TERM.
HAVE UPPED POPS FOR AREAS ALONG AND SOUTH OF MISSOURI RIVER AS MCS
COMPLEX SLIDES THROUGH AREA. ALSO...SPC HAS UPGRADED SVR WATCH TO A
TORNADO WATCH TIL 16Z...FOR SAME AREA. AS FOR REST OF TODAY...NAM
AND GFS HAVE THEIR DIFFERENCES WITH NAM DEVELOPING ACTIVITY A LITTLE
FURTHER SOUTH...POSSIBLY DUE TO REMNANTS OF MCS AND ACTIVITY
ASSOCIATED WITH WARM FRONT...WHICH WILL BECOME FOCUS OF ACTIVITY
LATER THIS AFTERNOON AND EVENING...THIS IS A GOOD BET. HAVE ADDED
SEVERE MENTION BEYOND WATCH PERIOD...AS PORTIONS OF NORTHEAST...EAST
CENTRAL MISSOURI AND WEST CENTRAL IL ARE IN A MODERATE RISK FOR
TODAY THROUGH THIS EVENING. TEMPS WILL BE TRICKY TODAY DEPENDING ON
THIS MORNING/S ACTIVITY AND WHAT COULD DEVELOP LATER. FOR NOW FEEL
THAT WE WILL HAVE TIME TO RECOVER...SO KEPT HIGHS IN THE LOW 80S FAR
NORTH TO AROUND 90 FAR SOUTH.
ACTIVITY TO LINGER THROUGH TONIGHT...THEN BEGIN TO LIFT NORTH ON
WEDNESDAY. WILL SEE A BREAK WEDNESDAY NIGHT AND THURSDAY AS WE
REMAIN IN WARM SECTOR AHEAD OF NEXT WEATHER SYSTEM. THE NEXT SYSTEM
WILL BEGIN TO MOVE IN THURSDAY NIGHT AND LINGER THROUGH FRIDAY NIGHT.
BYRD
&&
.AVIATION...
/1207 AM CDT TUE JUN 3 2008/
FOR THE 06Z TAFS...HV CONTD TO FOCUS TSRA THRT FOR THIS SET ON
FORCING ASSOC WITH LO LVL JET OVR THE NE HLF OF OUR FA DURG THE
RMNDR OF TNGT. IT APRS THAT UIN WL BE GETTING A BRIEF BREAK IN THE
CONVECTION BY 06Z...BUT CERTAINLY EXPECT THAT THE ADDITIONAL
STORMS FORMING UPSTREAM WILL EVENTUALLY AFFECT AIRPORT IN A FEW
HRS. EVOLUTION IN STL AREA STILL QUITE UNCERTAIN...AND IT MAY BE
THAT CVG OF CNVTN WILL BE SUCH THAT STORMS WILL BE IN THE AREA
BUT MAY NOT IMPACT THE AIRPORT PROPER...SO HV GONE WITH VCNTY AT
BOTH STL AND SUS FROM LT TNGT INTO THU MRNG. FOR COU...CONCERN IS
INCREASING THAT AREA OF CNVTN THAT IS MOVG INTO E KS MAY HOLD
TOGETHER..AND IF THIS OCRS TIMING IS SUCH THAT IT WOULD REACH COU
BY 09Z AND HV HINTED AT THIS IN 06Z TAF. BY MID MRNG TUE...IT APRS THAT
ALL OF THE NOCTURNAL CNVTN WL HV MOVED OUT...AND WITH VRY STG
CAPPING FCST BY BOTH WRF/NAM AND GFS THINK THAT MUCH OF THE LT
MRNG AND AFTN SHUD BE PCPN-FREE. HWVR...00Z RUNS ARE ALSO FCSTG
SHTWV TO PUSH INTO AREA BY ERY EVE...WITH RESULTS IN ANOTHER ROUND
OF TSRA IN THE 00Z-06Z TIME FRAME FOR THE TAFS IN OUR CWA.
TRUETT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 3, 3:35 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT TUE JUN 3 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
435 AM CDT TUE JUN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER OVER NORTHEAST AND EAST
CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS...THROUGH THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 75 MPH AND
EVEN STRONG TORNADOES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 WEDNESDAY.
THERE IS A RISK OF ADDITIONAL SEVERE THUNDERSTORMS THURSDAY NIGHT
THROUGH FRIDAY NIGHT AS A STRONG STORM SYSTEM MOVES OUT OF THE ROCKIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BYRD
In the hours before
Local storm report, Jun 3, 1:23 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0223 AM FLOOD LEWISTOWN 40.08N 91.81W
06/03/2008 LEWIS MO LAW ENFORCEMENT
THREE INCHES OF WATER OVER HIGHWAY 6 JUST OUTSIDE OF
TOWN AT EXPRESS TOWN GAS STATION.
&&
EVENT NUMBER 00311
SIPPRELLLocal storm report, Jun 3, 1:24 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0223 AM FLOOD LEWISTOWN 40.08N 91.81W
06/03/2008 LEWIS MO LAW ENFORCEMENT
MULTIPLE LOCATIONS ALONG HIGHWAY J SOUTH OF LEWISTOWN
INUNDATED BY 4 TO 5 INCHES OF FLOWING WATER.
&&
EVENT NUMBER 00312
SIPPRELLLocal storm report, Jun 3, 1:35 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0232 AM WALL CLOUD 15 SE QUINCY 39.78N 91.19W
06/03/2008 ADAMS IL TRAINED SPOTTER
WALL CLOUD TO TNE NORTHWEST OF SPOTTER...DISTANCE FROM
SPOTTER UNKNOWN
&&
EVENT NUMBER 00313
TRUETTLocal storm report, Jun 3, 2:20 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0318 AM FLASH FLOOD 5 E MONTICELLO 40.12N 91.62W
06/03/2008 LEWIS MO LAW ENFORCEMENT
ON HIGHWAY 16...WATER AND FLOATING DEBRIS COVERING
ROAD. DEPTH OF WATER UNKNOWN
&&
EVENT NUMBER 00314
TRUETTLocal storm report, Jun 3, 4:09 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0507 AM HEAVY RAIN 4 SE PITTSFIELD 39.57N 90.76W
06/03/2008 M2.50 INCH PIKE IL AMATEUR RADIO
2.50 INCHES MEASURED BETWEEN 330 AM AND 500 AM CDT.
&&
EVENT NUMBER 00315
CARNEYLocal storm report, Jun 3, 4:40 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
540 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0538 AM FLASH FLOOD EDINA 40.17N 92.17W
06/03/2008 KNOX MO LAW ENFORCEMENT
WATER OVER HIGHWAY AT INTERSECTION OF K AND M.
&&
EVENT NUMBER 00316
TRUETTEvent by event
4 flash flood, 3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Flash Flood, Adams
- When
- June 3, 4:53 AM CST to 2:00 PM CST
- Where
- Adams County, 2.86 mi NNE of Meyer to 3.29 mi NW of Marblehead
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.187, -91.476
From 3 to 5 inches of rain fell over Adams county in a short amount of time during the morning hours of June 3rd. Numerous roads were closed due to flooding including 90th Street 3 miles south southeast of Fowler, various roads in Payson, and several county and secondary roads in the Kingston and Richfield areas. A couple of the secondary gravel roads were washed out due to the flash flooding. Mill Creek, just north of Marblehead, was out of its banks and brought down several nearby trees and flooded East 753rd Lane for a time.
Flash Flood, Montgomery
- When
- June 3, 6:07 AM CST to 11:15 AM CST
- Where
- Montgomery County, 1.96 mi SE of Waggoner to 1.34 mi N of Honey Bend
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.357, -89.629
Up to two inches of rain fell on already saturated soils in Montgomery county. Water was over several roads in the Raymond area including Illinois Route 48 west of Raymond.
Tornado, Marion
- When
- June 3, 6:54 AM CST to 6:55 AM CST
- Where
- Marion County, 3.59 mi WNW of Kinmundy to 3.55 mi WNW of Kinmundy
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.793, -88.910
A tornado briefly touched down in a farm destroying a machine shed and flipped over an unoccupied and unanchored mobile home. Also, the farm house sustained minor roof damage and several trees were blown over.
Thunderstorm Wind, Marion
- When
- June 3, 6:56 AM CST
- Where
- Marion County, Kinmundy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 38.770, -88.850
Thunderstorm winds blew down numerous trees and limbs in Kinmundy.
Flash Flood, Pike
- When
- June 3, 7:00 AM CST to 9:30 AM CST
- Where
- Pike County, 1.07 mi NNW of Hull Arpt to 0.81 mi WNW of Rockport
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.734, -91.228
Up to 6 inches of rain fell in a short amount of time over northern Pike county during the morning hours of June 3rd. Numerous secondary roads had water over them. Around 810 am, an eastbound Norfolk Southern freight train derailed on a bridge that just got washed out between Kinderhook and Barry. Hadley Creek was out of its banks and the force of the water washed out the railroad bridge as the train was going over it. Thirty-two cars of the 78 car train derailed. The cars were not carrying anything toxic, just coal and corn oil product. In Pittsfield, the heavy rains caused a basement wall to collapse on a home while several other homes suffered water damage to their basements due to sewer backups. Near the Pike/Adams county line, a couple were driving on a local road when the road gave way and collapsed. The car remained suspended between the two sections of roadway, so the couple had to carefully exit the vehicle. The driver sustained a broken foot and a badly sprained foot on the other leg. Her husband was able to get her out of the vehicle without the car falling further into the hole. They then used their cell phone to call for help.
Hail, Fayette
- When
- June 3, 7:07 AM CST
- Where
- Fayette County, 2.03 mi E of Farina
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.834, -88.733
Thunderstorm Wind, Adams
- When
- June 3, 8:23 AM CST to 8:30 AM CST
- Where
- Adams County, Loraine to Golden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -91.220
Thunderstorm winds were estimated around 70 mph in Loraine as the storms moved through. Further to the east, several large trees were uprooted and numerous large tree limbs were blown down in Golden.
Thunderstorm Wind, Pike
- When
- June 3, 9:00 AM CST
- Where
- Pike County, 3.84 mi N of Perry
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.835, -90.754
Illinois Route 107 was closed due to several trees blown down onto the road north of Perry.
Hail, Pike
- When
- June 3, 9:05 AM CST
- Where
- Pike County, 5.53 mi NW of Hadley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.765, -91.031
Flash Flood, Bond
- When
- June 3, 10:30 AM CST to 11:15 AM CST
- Where
- Bond County, 2.08 mi SSW of Reno to 0.96 mi E of Pocahontas
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.942, -89.534
Up to two inches of rain fell on already saturated soils in Bond county. Numerous secondary roads were flooded in the Greenville area including the intersection of Idler Lane and Illinois Route 140 and Illinois Route 127 north of Greenville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, June 3 to 4, 20081 death · 13 injured · $25 million · EF3 · 10 events
- Flooding in Missouri, June 3 to 30, 2008$60 million · 10 events
- Flash Flooding and Flooding in West Virginia, June 3 to 5, 2008$4.2 million · 1.5 in hail · 50 events
- Flooding in Illinois, June 3 to 30, 2008$18 million · 8 events
- Hail and Damaging Winds in Kansas, June 3, 2008$533,000 · 1.75 in hail · 50 events
- Tornadoes and Flash Flooding in Indiana, June 3, 20081 injured · $383,000 · EF1 · 17 events
- Tornado and Flash Flooding in Missouri, June 3 to 4, 2008$211,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 3, 20081 injured · $439,000 · 3.5 in hail · 27 events
- Flash Flooding and Flooding in Ohio, June 3 to 5, 2008$784,000 · 55 kt wind · 12 events
- Flash Flooding and Hail in Illinois, June 3, 2008$423,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 3, 2008$360,000 · 1.25 in hail · 10 events
- Tornado and Hail in Virginia, June 3, 2008$355,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122366, 122398, 123765, 122127, 122388, 114768, 114769, 114770, 114771, 122393.